DR. WEEKS COMMENT:
I suspect that anti-anxiety and SSRI drugs have lessened the need for confession since they have lessened the experience of angst and perhaps, were one to read the transcrips of trials of murders who commited their crimes on these drugs, since they have lessened the feeling of remorse.
One of my patients, who is now off SSRI drugs for the first time in years, has gone back to church and says she again feels a connection to God. She felt that the SSRI drugs made her a “zombie” and “inhuman”. PCP, a dissociative anesthetic, and SSRI drugs have many similarities. And now an entire generation of Americans are growing up on these medications and a recent article in the NYT describes the resulting de-personalization. http://www.nytimes.com/2008/04/15/health/15mind.html?_r=1&ref=health&oref=slogin
Churches are finding new and controversial ways to encourage confession.
COMMENT from a colleague about SSRI drugs and divorce:
A couple of other points not addressed though is widespread divorce and widespread Bipolar Disorder that have resulted in the corresponding widespread use of these drugs. We have studies showing at onset of use of an antidepressant the sudden loss of loving and caring feelings for one’s mate, even after a 40 year good marriage. I firmly believe that comes from the anesthetic effect of antidepressants which produces severe memory loss. It is not just marriage relationships that are falling apart from the use of antidepressants, but all relationships are at risk for antidepressant/atypical antipsychotic patients.
No one mentioned the fact that “amnesia” is listed as a “frequent” side effect of nearly all SSRI antidepressants. If you cannot even remember who you are how can you form an identity or maintain a relationship? The process of forming an identity requires memory as does maintaining a loving and caring relationship of any kind. This effect is destroying the very core of our society.
The fact remains that world still knows little to nothing about these deadly drugs, how they work, or the long-term adverse effects.
Ann Blake Tracy, Ph.D., Executive Director,